North Dakota, 2013

Flooding in North Dakota, April 1 to 30, 2013

April 1 to 30, 2013 · NWS BIS · 2 events in 2 counties and zones

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through north central North Dakota. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through north central North Dakota. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there. Homes in the Project Road area near Burlington took on water. Many county and township roads near the river were damaged. This flood continued through May and into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 31, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 31, 11:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1244 AM CDT MON APR 1 2013

.UPDATE...
ISSUED AT 1244 CDT MON APR 1 2013

NO SIGNIFICANT CHANGES WERE REQUIRED WITH THIS FORECAST UPDATE
OTHER THAN TO REMOVE THE MENTION OF FOG ACROSS NORTHERN AND
CENTRAL NORTH DAKOTA. AS OF 530 UTC...SATELLITE AND SURFACE
OBSERVATIONS INDICATED NO FOG...AND DO NOT THINK IT WILL FORM
TONIGHT GIVEN THE AIRMASS EXCHANGE OVER THE PAST 24 HOURS. IN
PREVIOUS NIGHTS...FOG HAD ALREADY FORMED AT THIS POINT IN THE NIGHT.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 300 PM CDT SUN MAR 31 2013

A BAND OF LIGHT SNOW SHOWERS IN AN AREA OF FRONTOGENESIS ALONG A
BAROCLINIC ZONE WILL CONTINUE TO PUSH SOUTH OVER SOUTHWESTERN
NORTH DAKOTA THIS AFTERNOON. THIS ACTIVITY WILL BE OUT OF THE
STATE AFTER SUNSET.

HIGH PRESSURE BUILDING INTO THE REGION WILL GENERATE DRY
CONDITIONS OVER WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THE
SURFACE ANTICYCLONE IS PROGGED TO BECOME CENTERED OVER CENTRAL
NORTH DAKOTA EARLY MONDAY MORNING. THE COMBINATION OF LIGHT
WINDS...CLEARING SKIES...AND RESIDUAL LOW-LEVEL MOISTURE (FROM THE
SNOW PACK NORTHEAST OF THE MISSOURI RIVER) SHOULD ALLOW PATCHY TO
AREAS OF FOG TO DEVELOP ACROSS NORTHERN AND EAST-CENTRAL NORTH
DAKOTA AFTER MIDNIGHT. GIVEN THE RADIATIONAL COOLING
ENVIRONMENT...UNDERCUT MOS GUIDANCE FOR LOWS WHERE THE SNOW PACK
IS LOCATED.

THE FOG IS THEN EXPECTED TO SLOWLY BURN OFF LATE MONDAY MORNING AS
VERTICAL MIXING COMMENCES. DRY CONDITIONS WILL CONTINUE THROUGH
MONDAY AFTERNOON AS HIGH PRESSURE SHIFTS EAST OF THE REGION. WELL
BELOW NORMAL TEMPERATURES ARE STILL EXPECTED AS THE CANADIAN AIR
MASS WILL REMAIN IN PLACE THROUGH MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN MAR 31 2013

THE MONDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME OFFERS JUST ONE
SYSTEM MOVING THROUGH...WEDNESDAY/WEDNESDAY NIGHT...WITH LIGHT
PRECIPITATION AMOUNTS. THE FRIDAY THROUGH SUNDAY PORTION OF THE LONG
TERM POSSIBLY BECOMES MORE ACTIVE/WETTER...AS TWO SYSTEMS COULD
IMPACT WESTERN AND CENTRAL NORTH DAKOTA. FLIP-FLOPPING SOLUTIONS
WITH MUCH UNCERTAINTY NEXT WEEKEND.

BEGINNING MONDAY NIGHT...NORTHWEST FLOW CONTINUES WITH SURFACE HIGH
PRESSURE ANCHORED FROM EASTERN MANITOBA SOUTH INTO THE EASTERN
DAKOTAS. LIGHT LOW LEVEL FLOW INITIALLY WILL GIVE WAY TO AN EAST AND
SOUTHEASTERLY LOW LEVEL FLOW TUESDAY. COULD BE A FEW FLURRIES IN THE
TURTLE MOUNTAINS TUESDAY ASSOCIATED WITH A WEAK COLD H85 POCKET
NUDGING IN FROM THE EAST. OTHERWISE...MAINLY CLEAR MONDAY NIGHT
THROUGH TUESDAY. LOWS MONDAY NIGHT WILL RANGE FROM AROUND 5 ABOVE
NORTH TO 20 SOUTHWEST.

TUESDAY INTO WEDNESDAY...LOW LEVEL WARM AIR ADVECTION UNDERNEATH
BROAD RIDGING WILL ALLOW HIGH TEMPERATURES TO RISE INTO THE LOWER
50S SOUTHWEST AND MID 20S NORTH. UPSTREAM WESTERLY MID/UPPER FLOW IN
CENTRAL MONTANA RESULTS IN A LEE-SIDE LOW PRESSURE/TROUGH TO DEVELOP
AND SHIFT EAST WITH TIME. A SHORTWAVE TROUGH SLIDES ACROSS SOUTH
CENTRAL CANADA WEDNESDAY...DEVELOPING THE LEE SIDE LOW INTO A
FORMIDABLE WARM FRONT/COLD FRONTAL SYSTEM. THIS IS FORECAST TO REACH
WESTERN NORTH DAKOTA WEDNESDAY AFTERNOON. SOUTHERN NORTH DAKOTA WILL
BE FIRMLY ENTRENCHED IN THE WARM SECTOR AS H85 TEMPS WARM TO AROUND
+8C TO +10C SOUTH CENTRAL/SOUTHWEST...WHICH RESULTS IN AFTERNOON
HIGHS BETWEEN 50F AND 65F. THE NORTH WILL BE MUCH COOLER WITH HIGHS
MID/UPPER 30S. GFS INDICATES SOME MINOR INSTABILITY ACROSS THE SOUTH
WEDNESDAY AFTERNOON/EVENING WITH 100 J/KG CAPE AND 20KT OF 0-6KM
BULK SHEAR. WITH A SURFACE COLD FRONT ARRIVING DURING THE MID/LATE
AFTERNOON...COMBINED WITH WEAK INSTABILITY...THERE COULD BE A
THUNDERSTORM OR TWO. WILL MONITOR THE INSTABILITY IN FUTURE MODELS
RUNS BEFORE ADDING IT INTO THE FORECAST.

WEDNESDAY NIGHT INTO THURSDAY...COLD AIR ADVECTION ENSUES BEHIND THE
AFOREMENTIONED COLD FRONTAL PASSAGE. BOTH THE ECMWF AND GFS SHOW A
SMALL AREA OF LIGHT PRECIPITATION MOVING THROUGH OUR SOUTHWESTERN
ZONES THURSDAY WITH A WEAK SHORTWAVE ALOFT. WILL MAINTAIN A SLIGHT
CHC OF SNOW/RAIN IN THE SOUTHWEST...AND DRY/COOLER ELSEWHERE. HIGH
TEMPERATURES WEDNESDAY WILL RANGE FROM THE LOWER 30S NORTH TO MID
40S SOUTHWEST.

FRIDAY INTO SUNDAY...COULD BE MORE ACTIVE. THE 12Z GFS IS CONVERGING
ON THE POSSIBILITY OF ONE SYSTEM FRIDAY INTO SATURDAY...AND A SECOND
SYSTEM LATE SUNDAY INTO MONDAY. THE 12Z ECMWF IS NOT AS WET WITH
EITHER OF THESE TWO SYSTEMS AS IT WAS IN ITS PREVIOUS RUN. THE ECMWF
DEVELOPS MORE OF A NORTHERN STREAM TROUGH FOR THE SECOND SYSTEM
SUNDAY INTO MONDAY WHICH CUTS OFF THE DEEP SOUTHERLY INFLUX OF
MOISTURE. ALTHOUGH SOME PRECIPITATION IS ADVERTISED ON BOTH
MODELS...AT THIS TIME HAVE MAINTAINED THE ALLBLEND SOLUTION/CHC RAIN
AND SNOW...WITH MUCH UNCERTAINTY IN REGARDS TO AMOUNTS/TYPES OF
PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1244 AM CDT MON APR 1

VFR CONDITIONS ARE FORECAST FOR THE 06 UTC TAF PERIOD ACROSS
WESTERN AND CENTRAL NORTH DAKOTA WITH HIGH PRESSURE IN PLACE. DID
REMOVE THE MENTION OF FOG WITH THE 06 UTC TAFS...SEE UPDATE
SECTION FOR DETAILS. VFR CUMULUS FIELDS ARE POSSIBLE MONDAY
AFTERNOON FOR KDIK AND KBIS.

&&

.HYDROLOGY...

ISSUED AT 1244 AM CDT MON APR 1

THE SOURIS RIVER NEAR FOXHOLM BELOW LAKE DARLING CONTINUES TO
SLOWLY FALL BACK TOWARDS FLOOD STAGE OF 10.0 FT AS DOWNSTREAM
CONVEYANCE IS INCREASING WITH ICE EROSION FROM THE HIGHER FLOWS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...TM
LONG TERM...KS
AVIATION...AYD
HYDROLOGY...AYD
Hazardous weather outlook, Mar 31, 11:37 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1237 AM CDT MON APR 1 2013

NDZ003-011-020545-
RENVILLE-WARD-
1237 AM CDT MON APR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE SOURIS RIVER NEAR
FOXHOLM...AND A FLOOD WATCH REMAINS IN EFFECT FOR THE SOURIS RIVER
NEAR SHERWOOD...UNTIL FURTHER NOTICE. PLEASE REFER TO
WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF A LIGHT FREEZING RAIN WEDNESDAY MORNING CHANGING
OVER TO RAIN IN THE AFTERNOON.

THERE IS A CHANCE OF SNOW AND RAIN FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-004-005-009-010-012-013-017>023-025-031>037-040>048-
050-051-020545-
DIVIDE-BURKE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
1237 AM CDT MON APR 1 2013 /1137 PM MDT SUN MAR 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF A LIGHT FREEZING RAIN WEDNESDAY MORNING CHANGING
OVER TO RAIN IN THE AFTERNOON.

THERE IS A CHANCE OF SNOW AND RAIN FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ward

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ward County, 1.96 mi ENE of Foxholm to 4.37 mi E of Foxholm
Cause
Heavy Rain / Snow Melt
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
48.380, -101.530

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through Ward County. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there. Homes in the Project Road area near Burlington took on water. Many county and township roads near the river were damaged.

Flood, McHenry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McHenry County, 4.38 mi WSW of Velva to 2.31 mi NW of Velva
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
48.050, -101.020

A late season rapid snow melt caused flooding along the Souris (Mouse) River through southwest McHenry County. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there. Some roads near the river were damaged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447558, 447560.